Hail, Natrona
- When
- July 27, 2:38 PM MST to 2:43 PM MST
- Where
- Natrona County, Midwest
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -106.280
A trained spotter reported penny size hail in Midwest.
A persistent stationary front over central Wyoming brought a second day of severe weather. Johnson County was the hardest hit as two supercell thunderstorms brought large hail to many areas, including the city of Buffalo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A persistent stationary front over central Wyoming brought a second day of severe weather. Johnson County was the hardest hit as two supercell thunderstorms brought large hail to many areas, including the city of Buffalo. Numerous windows were broken and siding damaged with a combination of strong winds and golf ball size hail. Crop damage was also widespread across much of Johnson County. Elsewhere, up to half dollar size hail fell around the Casper area and up to lime size to the southeast of Casper. Half dollar size hail also fell in Bighorn County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 27, 12:10 PM MST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 110 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Monday) Issued at 102 PM MDT Fri Jul 27 2018 Moisture in west northwest flow aloft will continue to support clouds and scattered showers with isolated thunderstorms over the north decreasing to the south. Temperatures will be cooler with higher relative humidity in the north with warmer temperatures and lower relative humidity in the south. A Red Flag warning is in effect until 8 pm mdt this evening and again from noon to 8 pm mdt Saturday for zones 277 and 279. very low relative humidity with windy and gusty west winds will be over the south through 8 pm mdt this evening and again from noon to 8 pm mdt Saturday afternoon. Moisture will decrease with warming aloft Sunday and Monday with decreasing clouds, showers and thunderstorms, .LONG TERM...(Monday night through Friday) Issued at 102 PM MDT Fri Jul 27 2018 With possible severe weather today, we did make a lot of changes to the long term grids. A bit of monsoonal moisture may return to the western mountains on Tuesday although the models are split with the European the drier of the two. For now, we went with slight POPS over and near the western mountains with dry conditions elsewhere. With ridging building over the area, temperatures should be on the upward swing with highs in the 90s likely returning for some locations on Wednesday and into Thursday. Isolated thunderstorms will be possible each afternoon. But again, there is poor agreement in the models as to the timing of individual in the flow that would increase coverage of convection. And like before, the GFS is the wet model with the European largely dry. The truth, as always, is probably somewhere in the middle like it usually is. For now, we blended the models but kept POPs again in the slight category for most locations until there is better model agreement. One concern for Thursday is possible gusty winds developing that could lead to elevated fire behavior across portions of the area, especially across the southern half of Wyoming. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 102 PM MDT Fri Jul 27 2018 Isolated to widely scattered showers and thunderstorms will continue near most TAF sites with the exception of KJAC and possibly KPNA. The expected thunderstorms around the Bighorn mountains and into Johnson and Natrona counties could be severe, with large hail and strong wind. VFR conditions generally expected, with MVFR conditions likely under and around the showers and thunderstorms. Isolated showers and storms will linger through 09Z Saturday. More showers and thunderstorms will be possible on Saturday after 18Z Friday in similar locations to Friday, although storms should not be quite as strong. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 102 PM MDT Fri Jul 27 2018 Moisture in west northwest flow aloft will continue to support clouds and scattered showers with isolated thunderstorms over the north decreasing to the south. Temperatures will be cooler with higher relative humidity in the north with warmer temperatures and lower relative humidity in the south. A Red Flag warning is in effect until 8 pm mdt this evening and again from noon to 8 pm mdt Saturday for zones 277 and 279. very low relative humidity with windy and gusty west winds will be over the south through 8 pm mdt this evening and again from noon to 8 pm mdt Saturday afternoon. Mixing heights and transport winds will combine for excellent smoke dispersal in the afternoons and early evening hours. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Saturday for WYZ277-279. && SHORT TERM...Baker LONG TERM...Hattings AVIATION...Hattings FIRE WEATHER...Baker
Hazardous Weather Outlook National Weather Service Riverton WY 257 AM MDT Fri Jul 27 2018 WYZ001>020-022>030-281100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 257 AM MDT Fri Jul 27 2018 A Red Flag Warning is in effect for Sweetwater, Uinta, and Southern Lincoln Counties today. This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. Low relative humidity, very warm temperatures, and dry thunderstorms producing strong wind gusts in southwest Wyoming will create erratic fire behavior today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday afternoon and evening...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide, mainly over and near mountain areas. Tuesday and Wednesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
Special Weather Statement National Weather Service Riverton WY 155 PM MDT FRI JUL 27 2018 WYZ005-007-272030- Owl Creek and Bridger Mountains-Southwest Big Horn Basin- 155 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY UNTIL 230 PM MDT... At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Hamilton Dome, or 13 miles west of Thermopolis, moving southeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Thermopolis and Hot Springs State Park around 220 PM MDT. Other locations impacted by this storm include Hot Springs County Fairgrounds, Hot Sprgs County Thermopolis Airport and Legion Town And Country Golf Course. LAT...LON 4372 10867 4378 10861 4370 10813 4349 10829 TIME...MOT...LOC 1954Z 298DEG 29KT 4369 10849 Baker
Special Weather Statement
National Weather Service Riverton WY
207 PM MDT FRI JUL 27 2018
WYZ010-272045-
Northeast Johnson County-
207 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
245 PM MDT...
At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Powder River Rest Area, or 19 miles east of Buffalo,
moving southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Johnson County.
This includes Interstate 90 between mile markers 70 and 88.
LAT...LON 4417 10621 4417 10635 4428 10652 4436 10648
4429 10609
TIME...MOT...LOC 2007Z 300DEG 18KT 4425 10635
BakerSpecial Weather Statement National Weather Service Riverton WY 215 PM MDT FRI JUL 27 2018 WYZ028-029-272045- Flaming Gorge-Rock Springs and Green River- 215 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY UNTIL 245 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Buckboard Marina, or 15 miles southwest of Green River, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Sweetwater County, including the following locations... Green River Union Pacific Railroad Yard and Flaming Gorge National Recreation Area. This includes Interstate 80 between mile markers 90 and 94. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4126 10982 4144 10987 4156 10940 4127 10936 TIME...MOT...LOC 2015Z 259DEG 32KT 4137 10971 Baker
Special Weather Statement National Weather Service Riverton WY 334 PM MDT FRI JUL 27 2018 WYZ009-020-272215- Bighorn Mountains Southeast-Natrona County Lower Elevations- 334 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NATRONA COUNTY UNTIL 415 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near Red Wall, or 23 miles southwest of Kaycee, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Natrona County, including the following locations... Willow Creek School. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4337 10703 4349 10702 4349 10644 4323 10648 TIME...MOT...LOC 2134Z 273DEG 25KT 4340 10683 Baker
The Riverton/Lander radar (KRIW), 182 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported penny size hail in Midwest.
Trained spotters reported anywhere from penny to quarter size hail on the east side of Casper and in Evansville. The storm intensified as it headed toward Casper Mountain. Along Hat Six Road southeast of Casper, hail up to the size of limes was reported.
A trained spotter reported half dollar sized hail.
A thunderstorm became severe and dropped large hail across central Johnson County, including along Interstate 25. A trained spotter 13 miles SSE of Buffalo reported golf ball sized hail and had two windows and a skylight broken by the hail. A farm along Trabing Road reported broken windows, truck mirrors and damaged siding on a house and barn.
A supercell thunderstorm brought hail of quarter to golf ball size across northern Johnson County, including across the city of Buffalo. There were numerous reports of crop damage as well as broken windows and damaged siding along the path.
The ASOS at the Buffalo airport reported a wind gust to 62 mph.
A wind gust of 58 mph was recorded along Interstate 90 east-southeast of Buffalo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765605, 765616, 765617, 765618, 765620, 765623, 765625.